Illinois, 2023

Flooding in Illinois, April 1 to 13, 2023

April 1 to 13, 2023 · NWS PAH · 7 events in 6 counties and zones

The river flooding that began in March ended during the first half of April. All or portions of the Ohio, Wabash, Little Wabash, and Big Muddy Rivers started the month above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The river flooding that began in March ended during the first half of April. All or portions of the Ohio, Wabash, Little Wabash, and Big Muddy Rivers started the month above flood stage. Some moderate river flooding was observed in March, but the flooding in April was minor on all the rivers. The exception was on the Wabash River at Mt. Carmel, which briefly reached moderate flood stage on April 1st. The flooding consisted mostly of inundated low-lying fields and woodlands. Some river access roads and river parks were under water. After a wet March, rainfall finished drier than normal across much of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 11:15 PM CST, 45 minutes earlier.

Area forecast discussion, Mar 31, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1215 AM CDT Sat Apr 1 2023

.UPDATE...
Issued at 1215 AM CDT Sat Apr 1 2023

Aviation section updated for the 6Z TAF issuance.

The tornado watch has been cancelled. Storm activity has moved
out of the forecast area with a few showers remaining.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 148 PM CDT Fri Mar 31 2023

In the near term, convection moving into SEMO seems to be
slightly outrunning the best instability. Breaks in the overcast
are allowing heating to build as strong moisture advection occurs
from the southwest. A cluster of supercell storms is forming over
Central Arkansas and may prove to be the initial main threat for
the Paducah CWA. Also watching cu towers building in southwestern
Missouri along a front/dryline. LAPS sounding show a weak capping
inversion around 700mb. RAP soundings forecast that to erode
through the afternoon. Expecting a steady destabilization over
the next few hours ending up around 1500 J/kg of MLCAPE with
100-150 in the 0-3km level. Mid-level lapse rates are 7.5 to 8.0
degC/km which is stronger than originally anticipated. 0-1km SRH
on NQA/PAH VWP is running around 400 m2/s2. By the time any
southwestern MO developing convection arrives after dark the shear
may be slightly more unidirectional, but will still be strong.

In short we are quite concerned the cluster of supercell storms
in Arkansas will move into the region amid a highly favorable
environment for all modes of severe. Significant/longer-tracked
tornadoes are entirely possible. That threat will likely persist
through the early evening amid favorable shear and instability.
There is some thought the timing of the storms may limit
instability in the eastern part of our area (i.e.
Evansville/Hopkinsville) but it will be close.

The entire region should prepare for a dangerous severe weather
event through early this evening.

Strong south winds will continue through the afternoon and shift
to the west. Winds Saturday are currently forecast below advisory
criteria.

.LONG TERM...(Monday through Friday)
Issued at 148 PM CDT Fri Mar 31 2023

Main focus of the long term period is thunderstorm/severe potential.
12z guidance is in a little better agreement on timing and
placement. Models hint at a little bit of precip potential Monday
night in a fairly neutral upper level environment but still think
capping probably wins that battle and keeps us mostly dry. By
Tuesday afternoon strong moisture return is fed by an approaching
upper level trough over the western Plains. Our dewpoints rise into
the mid to upper 60s. GEFS shows a bit of a spread between 62-68 for
dewpoints. Aloft the subtropical and polar jets phase over TX/OK
with a broadly diffluent region moving over the area around peak
heating. GFS/ECMWF forecast soundings how fairly marginal mixed-
layer instability due to poor low-level lapse and drier air but
shear values are highly conductive as low level winds ramp up ahead
of the approaching trough.

Stronger forcing moves through by Wednesday morning. The GFS lags
the front a little slower than the ECMWF leaving the potential for a
Thursday daypart FROPA. Instability and shear look favorable for
severe. In summary will need to watch the lead wave Tuesday night
for severe potential with a better chance on Wednesday when the
front moves through.

&&

.AVIATION...
Issued at 1215 AM CDT Sat Apr 1 2023

With storms moving out of the Tri-State and Pennyrile areas, the
last remaining showers are coming to an end with dry weather
overnight through tomorrow. Cigs will be VFR with some 3500-5000
ft ceilings at northern sites tomorrow. With a steep drop in dew
points, fog is not anticipated. Winds will be breezy, shifting
from the WSW to WNW tonight through tomorrow with gusts rising to
35 kts at northern/eastern sites in the morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 1 PM CDT this afternoon for ILZ075>078-
     080>087-089>091.

     Wind Advisory until 1 AM CDT early this morning for ILZ088-
     092>094.

MO...Wind Advisory until 1 AM CDT early this morning for MOZ076-086-
     087-100-107>112-114.

IN...Wind Advisory until 1 PM CDT /2 PM EDT/ this afternoon for
     INZ081-082-085>088.

KY...Wind Advisory until 1 PM CDT this afternoon for KYZ007-010>022.

     Wind Advisory until 1 AM CDT early this morning for KYZ001>006-
     008-009.

&&

UPDATE...ATL
SHORT TERM...JGG
LONG TERM...JGG
AVIATION...ATL
Hazardous weather outlook, Mar 31, 11:35 PM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1235 AM CDT Sat Apr 1 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-020545-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1235 AM CDT Sat Apr 1 2023 /135 AM EDT Sat Apr 1 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Wind Advisory remains is in effect for portions of southern
Illinois, southwest Indiana, and western Kentucky. Refer to the
Wind Advisory text for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Wind Advisory remains is in effect for portions of southern
Illinois, southwest Indiana, and western Kentucky through 1 PM
today. Refer to the Wind Advisory text for details.

Areas of frost are expected to develop late Saturday night through
early Sunday morning. Unprotected tender vegetation may be harmed.

Thunderstorms return to the forecast Tuesday afternoon and
Wednesday. Severe thunderstorms are possible.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed at this time.

DWS

In the hours before

Local storm report, Mar 31, 8:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
950 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 SSW MURRAY            36.59N 88.33W
03/31/2023  E60 MPH          CALLOWAY           KY   PUBLIC

            WIND GUSTS ESTIMATED AT 60MPH IN SOUTHWEST
            MURRAY.

&&

JGG
Local storm report, Mar 31, 8:51 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
951 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     4 WNW NEWBURGH          37.96N 87.47W
03/31/2023  E60 MPH          VANDERBURGH        IN   TRAINED SPOTTER

            ESTIMATED ON EAST SIDE OF EVANSVILLE.

&&

SP
Local storm report, Mar 31, 9:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1023 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     3 N BELLE PRAIRIE CITY  38.27N 88.54W
03/31/2023  E60 MPH          WAYNE              IL   TRAINED SPOTTER

&&

CW
Special weather statement, Mar 31, 10:18 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
1118 PM CDT Fri Mar 31 2023

INZ081-082-010445-
Gibson IN-Pike IN-
1118 PM CDT Fri Mar 31 2023

...Strong thunderstorms will impact portions of eastern Gibson and
Pike Counties through 1145 PM CDT/1245 AM EDT/...

At 1117 PM CDT/1217 AM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Petersburg to near Oakland
City to near Fort Branch. Movement was east at 70 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Winslow around 1225 AM EDT.

This includes Interstate 69 in Indiana between Mile Markers 22 and
52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT/300 AM EDT/ for
southwestern Indiana.

&&

LAT...LON 3855 8718 3852 8715 3854 8710 3851 8707
      3823 8707 3823 8730 3825 8730 3825 8732
      3820 8732 3820 8746 3817 8747 3817 8753
      3841 8756 3852 8732 3851 8729 3854 8725
      3854 8722 3855 8720
TIME...MOT...LOC 0417Z 257DEG 65KT 3850 8730 3836 8737 3823 8748

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

07
Local storm report, Mar 31, 10:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
03/31/2023                   CHRISTIAN          KY   EMERGENCY MNGR

            LARGE TREE DOWN INTO POWER LINES NEAR PERDUE
            LANE AND S VIRGINIA ST IN HOPKINSVILLE.

1055 PM     TSTM WND GST     GRAYVILLE               38.26N 88.00W
03/31/2023  M60 MPH          EDWARDS            IL   AMATEUR RADIO

1034 PM     HAIL             GOLDEN GATE             38.36N 88.20W
03/31/2023  U0.75 INCH       WAYNE              IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0948 PM     HAIL             1 SSE DU QUOIN          37.99N 89.23W
03/31/2023  U0.75 INCH       PERRY              IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0941 PM     HAIL             3 NNE HENDERSON         37.88N 87.57W
03/31/2023  U1.00 INCH       HENDERSON          KY   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Mar 31, 10:58 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1158 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
03/31/2023                   CHRISTIAN          KY   BROADCAST MEDIA

            DAMAGE TO THE MIXER RESTAURANT IN DOWNTOWN
            HOPKINSVILLE. THE THE THIRD STORY OF THE
            BUILDING COLLAPSED.

&&

DWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Gallatin

When
April 1, 12:00 AM CST to April 9, 11:30 PM CST
Where
Gallatin County, Shawneetown to 2.06 mi E of Shawneetown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.700, -88.130

Flood, Pulaski

When
April 1, 12:00 AM CST to April 2, 11:30 PM CST
Where
Pulaski County, Olmsted to 2.21 mi SSE of Olmsted
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.180, -89.080

Flood, Alexander

When
April 1, 12:00 AM CST to April 4, 12:00 AM CST
Where
Alexander County, 1.46 mi N of Cairo to 1.54 mi E of Cairo
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.021, -89.183

Flood, White

When
April 1, 12:00 AM CST to April 12, 7:00 AM CST
Where
White County, Maunie to 1.38 mi ENE of Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Flood, Jackson

When
April 1, 12:00 AM CST to April 3, 10:00 PM CST
Where
Jackson County, 0.77 mi ENE of Murphysboro to 0.88 mi WNW of Mt Carbon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.773, -89.316

Flood, White

When
April 1, 12:00 AM CST to April 13, 6:00 AM CST
Where
White County, Carmi to 2.26 mi SE of Carmi Muni Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.080, -88.170

Flood, Wabash

When
April 1, 12:00 AM CST to April 11, 6:00 PM CST
Where
Wabash County, 0.78 mi SW of Rochester to 1.32 mi SSE of Rochester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.341, -87.838

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086642, 1086643, 1086644, 1086645, 1086646, 1086647, 1086649.